Michigan, 2021Damaging Winds in Michigan, August 29, 2021
August 29, 2021 · NWS APX · 10 events in 10 counties and zones
A line of storms initiated along a front moving across Lake Michigan and the Upper Peninsula, eventually trekking into northern Michigan during the afternoon and evening. This line produced damaging wind gusts across multiple portions of the forecast area from Charlevoix to Fairview.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $17,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of storms initiated along a front moving across Lake Michigan and the Upper Peninsula, eventually trekking into northern Michigan during the afternoon and evening. This line produced damaging wind gusts across multiple portions of the forecast area from Charlevoix to Fairview.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 29, 10:10 AM EST, 3 hours 7 minutes earlier.
Area forecast discussion, Aug 29, 10:10 AM EST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
1110 AM EDT Sun Aug 29 2021
.NEAR TERM...(Through Tonight)
Issued at 1102 AM EDT Sun Aug 29 2021
...Severe Storms Possible This Afternoon...
High impact weather potential: Still monitoring severe thunderstorm
potential this afternoon.
Pattern synopsis and forecast:
All eyes directed at rather sharp shortwave trough rotating east
into the northwest Great lakes. Attendant surface low centered north
of Lake Superior, with a fast moving cold front extending south from
this low across central upper Michigan into central Wisconsin.
Warm, moist air continues to funnel north ahead of this front on
the heels of gusty southwest winds...as evident by temperatures
again punching into the 80s and surface dewpoints in the lower
70s. Not a whole lot happening along the front yet...but expect
that to change as it runs into mixed layer cape profiles exceeding
1.5K Joules/kg across northern lower Michigan.
Front will races steadily east this afternoon, exiting stage
right by early this evening. Post-frontal environment will be
cooler and notably drier one, with those conditions likely lasting
much of this upcoming work week.
Primary forecast concerns/challenges:
Addressing shower and storm evolution this afternoon and severe
weather concerns.
Details:
Expect line(s?) of showers and thunderstorms to develop along and
just ahead of the front this afternoon, with these storms sweeping
east across the area...exiting into Lake Huron early this evening.
Much of northern lower Michigan remains in slight risk wording for
severe weather per latest SPC Convective Outlook...definitely
justified given said cape profiles and effective shear values
nearing 30 knots. This should be enough to support well organized
updrafts, with expected linear convective mode and downdraft capes
nearing 1K Joules/kg supporting damaging wind gusts with the most
intense cells. Cape through the hail growth region is not
particularly impressive, but any rotating updrafts may support
some marginally severe size hail. Expected convective mode does
not support tornado development, but cannot completely rule out an
isolated spin-up along any bowing segments. Definitely not
expecting a widespread severe weather event...but trends
definitely support at least isolated to scattered severe weather
potential this afternoon. Definitely continue to monitor as we
head through this afternoon.
Shower/storm threat ends as front passes, with dry conditions
expected during the overnight hours. Cooler and drier tonight, with
lows dropping back into the upper 50s to lower 60s.
&&
.SHORT TERM...(Monday through Tuesday)
Issued at 313 AM EDT Sun Aug 29 2021
...Finally quiet with normal temps...
High impact weather potential: None
Synopsis/Forecast: Sunday's shortwave continues to lift northeast
into Quebec, becoming a cut-off low over Quebec on Monday, and
persisting through much of the week. H591 ridging dominates the mid-
Atlantic with a weak 69-80kt jet over the upper Great Lakes. Fairly
benign weak zonal flow continues through Monday across the entire
northern tier of the CONUS before ridging pumps up through the
Plains on Tuesday. Between the ridging and the Quebec troughing the
upper Great Lakes will remain in cool northwest flow through
midweek. At the surface a sub-990mb low will be moving east of James
Bay Monday morning with a weakening gradient over us and surface
ridging to our west. The remnants of Hurricane Ida progress into the
Tennessee Valley, and moisture/clouds from this system will remain
well to our south.
Details: After a warm, muggy, and stormy weekend the work week
starts a lot cooler and drier in the wake of the cold front. By
Monday morning the cold front will be downstate and and entirely new
airmass will be advected in...with PWAT's on the lower end of normal
initially (0.60") increasing just a bit through the day ahead of a
weak latent PV anomaly. This may cause some clouds across the
northern third of the CWA late evening and overnight. Temperatures
will be much more seasonable with afternoon highs in the mid 70's
for most...possibly a tad warmer closer to Saginaw Bay with some
downsloping. Dewpoints will also be more comfortable, in the mid
50's. Tuesday looks to be a near repeat of Monday, outside of light
winds gaining a more pure northerly component as the surface ridging
treks closer.
.LONG TERM...(Tuesday night through Saturday)
Issued at 313 AM EDT Sun Aug 29 2021
High impact weather potential: Minimal
A temporary psuedo omega-blocking pattern looks to set up through
mid week, with ridging through the Plains and Mississippi Valley
between toughing in the Pac NW and over New England. At the surface
Ida remnants ride up through the Tennessee Valley toward New England
while high pressure controls much of Ontario and the upper Great
Lakes. This set up leaves northern Michigan dry and quiet through the
week, and ensemble guidance supports this with very close to no
rainfall through the week. Rain chances try to return at the end of
the week with the passage of a weak surface low through the upper
Great Lakes, but confidence in this is low. Otherwise high
temperatures will be near to slightly-above normal for early
September (where'd summer go?) with highs in the mid to upper 70s.
Overnight lows may be a different story, with some nights (like
Wednesday night) possible getting below normal, with some spots
dropping into the mid and upper 40's.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 618 AM EDT Sun Aug 29 2021
Main concern will be the ongoing convection, that will continue
through the day, and into the evening. A cold front will move
through N Lower MI by the afternoon, which is/will produce more
showers and thunderstorms. The soupy air mass with dewpoints
around 70F this morning, will continue into the afternoon. This
could help to restrict VSBYs in and near the vicinity of
thunderstorms. However, once the front moves through, the moisture
will be ushered out of the region. There may be some VSBY
restrictions near HTL by Monday morning, but for the most part,
am not expecting much if any issues at the TAF sites.
&&
.MARINE...
Issued at 313 AM EDT Sun Aug 29 2021
Today through Monday Night...Thunderstorms, possibly severe will be
over the open and nearshore waters during the day, especially in the
afternoon, as the cold front moves through the Upper Great Lakes.
the pressure gradient will tighten up some today, and produce small
craft gusts, and wave of 3-5 feet in some of the nearshore waters,
especially on Lake Michigan. By the evening, the front looks to be
through the region, and the pressure gradient relaxes so that the
winds will begin to diminish overnight. The waves may take a bit to
subside, but the expectation is for the wind to below small craft
for Monday and Monday night, as well as the waves.
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...BEACH HAZARDS STATEMENT until 8 PM EDT this evening for MIZ016-
020-025-031-095-096-098-099.
LH...SMALL CRAFT ADVISORY until 8 PM EDT this evening for LHZ345>347.
LM...SMALL CRAFT ADVISORY until 8 PM EDT this evening for LMZ323-341-
342-344>346.
LS...SMALL CRAFT ADVISORY until 8 PM EDT this evening for LSZ321-322.
&&
NEAR TERM...MB
SHORT TERM...STJ
LONG TERM...STJ
AVIATION...JL
MARINE...JLHazardous weather outlook, Aug 29, 9:44 AM EST, 3 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
1044 AM EDT Sun Aug 29 2021
MIZ016>018-020>036-041-042-086>088-095>099-301200-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
1044 AM EDT Sun Aug 29 2021
This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.
.DAY ONE...Through tonight.
Thunderstorms are expected to develop this afternoon across
northern Michigan. Isolated severe storms are possible, especially
from 2 pm to 6 pm. Damaging wind gusts and hail to one inch in
diameter are the primary severe weather concerns.
There is a high swim risk due to rip currents today for some of
the Lake Michigan beaches of northwest lower and eastern upper
Michigan. Please see the latest surf zone forecast for additional
details.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:
Online: weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter: twitter.com/nwsgaylord
LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-301200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
1044 AM EDT Sun Aug 29 2021
This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.
.DAY ONE...Through tonight.
Thunderstorms are expected to develop this afternoon across the
nearshore waters surrounding northern Michigan. Isolated severe
storms are possible. Gusty winds and hail to one inch in diameter
are the primary severe weather concerns.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
For more information visit http://weather.gov/gaylord.
In the hours before
Local storm report, Aug 29, 1:16 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
216 PM EDT SUN AUG 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM TSTM WND GST PETOSKEY 45.38N 84.96W
08/29/2021 E58 MPH LMZ342 MI PUBLIC
&&Thunderstorm Wind, Wexford
- When
- August 29, 1:17 PM EST
- Where
- Wexford County, 0.99 mi W of Cadillac
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 44.250, -85.420
Trees down in Cadillac. Time estimated by radar.
Thunderstorm Wind, Kalkaska
- When
- August 29, 1:37 PM EST
- Where
- Kalkaska County, 2.54 mi SE of Kalkaska
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 44.700, -85.140
Reports of trees down from MPING.
Thunderstorm Wind, Emmet
- When
- August 29, 1:45 PM EST
- Where
- Emmet County, 0.84 mi NW of Harbor Pt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 45.440, -84.990
Thunderstorm Wind, Cheboygan
- When
- August 29, 2:05 PM EST
- Where
- Cheboygan County, 3.22 mi ESE of Cold Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 45.450, -84.540
Trees downed on East Mullet Lake Rd.
Thunderstorm Wind, Crawford
- When
- August 29, 2:05 PM EST
- Where
- Crawford County, 0.49 mi E of Lovells
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 44.800, -84.460
Reports of trees down from MPING.
Thunderstorm Wind, Charlevoix
- When
- August 29, 2:18 PM EST
- Where
- Charlevoix County, 0.84 mi SE of Birch Hills
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 45.310, -85.260
Report of trees downed from MPING.
Thunderstorm Wind, Oscoda
- When
- August 29, 2:42 PM EST
- Where
- Oscoda County, Fairview
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 44.720, -84.050
Reports of trees downed in Fairview.
Thunderstorm Wind, Arenac
- When
- August 29, 3:05 PM EST
- Where
- Arenac County, 2.13 mi NNW of Maple Ridge
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 44.160, -83.930
Emergency manager estimates 60 mph wind gusts.
Thunderstorm Wind, Ogemaw
- When
- August 29, 3:05 PM EST
- Where
- Ogemaw County, 1.47 mi SSW of Prescott
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 44.160, -83.930
Emergency manager estimates 60 mph wind gusts.
Thunderstorm Wind, Alpena
- When
- August 29, 3:20 PM EST
- Where
- Alpena County, 1.2 mi SW of Ossineke
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 44.910, -83.440
Downed trees across M-23 in Ossineke. Time estimated from radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 29 to 31, 202112 deaths · 6 events
- Tropical Storm and Flash Flooding in Mississippi, August 29 to 30, 2021$2.5 million · 52 events
- Heat in Arizona, August 29, 20211 death · 1 event
- Tropical Storm in Louisiana, August 29, 2021$2.8 million · 5 events
- Flash Flooding and Damaging Winds in Arizona, August 29 to 31, 2021$180,000 · 55 kt wind · 10 events
- Debris Flows and Flood in California, August 29 to 31, 2021$111,000 · 18 events
- Lightning Strike in Texas, August 29, 2021$250,000 · 1 event
- Tornadoes and Tropical Storm in Alabama, August 29 to 31, 20213 injured · EF1 · 12 events
- Flood and Damaging Wind in Texas, August 29, 2021$100,000 · 65 kt wind · 2 events
- Flash Flooding and Damaging Wind in California, August 29 to 30, 2021$66,000 · 62 kt wind · 5 events
- Flash Flood and Hail in Virginia, August 29, 20212 injured · $21,000 · 50 kt wind · 7 events
- Damaging Winds in Indiana, August 29 to 30, 2021$19,000 · 60 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983623, 983624, 983625, 983626, 983627, 983628, 983629, 983631, 983632, 983630.